Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2017, 4:43 PM EDT for Indiana County, Jefferson County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2017, 4:43 PM EDT (20:43 UTC)
- Expired
- Aug 19, 2017, 5:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Indiana County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:25 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 19, 2:25 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 225 PM EDT Sat Aug 19 2017 .SYNOPSIS... Thunderstorms will accompany the encroachment of a cold front this afternoon and early evening. && .NEAR TERM /THROUGH TONIGHT/... The late afternoon update featured further adjustments to near term POPs as per the latest radar and high res model trends. Insolation in the wake of morning clouds and weak convection has destabilized the Upper Ohio airspace under an encroaching upper trough. Given the available boundary layer moisture with that warming, convection is likely to continue developing along the associated weak surface reflection/reinforcing front emerging off the Great Lakes. Pockets of dry aloft with marginal shear are expected to maintain severe potential for wind gusts and hail until passage of the system early this evening. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Building high pressure in the wake of the aforementioned system will result in a dry and seasonable Sunday with slightly lower dewpoints/humidity. Warm, moist advection with flat ridging in advance of a midwestern shortwave as per the latest model solutions indicate increased humidity with a rapid temperature moderation above the averages for Monday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The aforementioned midwest trough/associated front are likely to provide the next precip chance by Tuesday. Eastern CONUS troughing is then forecast to support temperatures a few degrees under the averages for the remainder of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Numerous thunderstorms can be expected as a cold front crosses the region this afternoon/early evening. VCTS and tempo TS were included for terminals with the most likely timing. VFR will return in the wake of the showers and thunderstorms, although with clearing and winds calming, some pre-dawn fog could develop. This will likely be dependent on the extent and amount of rainfall this evening. Surface flow will generally remain from the west at 10kts with occasional gusts to 15kts. Winds will then calm tonight as high pressure begins to build in. .Outlook... Widespread restriction potential returns with a late Tue/early Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 19, 2:47 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 247 PM EDT Sat Aug 19 2017 MDZ001-WVZ012-021-509>514-201900- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 247 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-201900- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 247 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 19, 3:32 PM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 332 PM EDT SAT AUG 19 2017 OHZ039-049-192000- Tuscarawas-Harrison- 332 PM EDT SAT AUG 19 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT CENTRAL HARRISON AND SOUTHEASTERN TUSCARAWAS COUNTIES... At 332 PM EDT, a strong thunderstorm was located near Freeport, moving east at 25 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Cadiz... New Athens... Tippecanoe... Stillwater... Deersville... Clendening Lake... Tappan Lake... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4026 8139 4037 8140 4036 8092 4017 8096 TIME...MOT...LOC 1932Z 283DEG 22KT 4030 8127 Fries
Local storm report, Aug 19, 4:02 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 2 SSW MALVERN 40.67N 81.20W
08/19/2017 CARROLL OH 911 CALL CENTER
ONE LARGE TREE DOWN
&&
EVENT NUMBER PBZ1702018Local storm report, Aug 19, 4:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG OHIOVILLE 40.68N 80.48W
08/19/2017 BEAVER PA 911 CALL CENTER
SEVERAL TREES DOWN
0322 PM TSTM WND DMG MIDLAND 40.64N 80.46W
08/19/2017 BEAVER PA 911 CALL CENTER
SEVERAL TREES DOWN
0325 PM TSTM WND DMG 1 S INDUSTRY 40.64N 80.41W
08/19/2017 BEAVER PA SOCIAL MEDIA
SMALL TREES DOWN
0325 PM HAIL 1 S INDUSTRY 40.64N 80.41W
08/19/2017 E1.00 INCH BEAVER PA SOCIAL MEDIA
MINOR HAIL DAMAGE TO CARS
0339 PM TSTM WND DMG ALIQUIPPA 40.62N 80.25W
08/19/2017 BEAVER PA 911 CALL CENTER
SEVERAL TREES DOWN
&&
EVENT NUMBER PBZ1702019
EVENT NUMBER PBZ1702020
EVENT NUMBER PBZ1702021
EVENT NUMBER PBZ1702022
EVENT NUMBER PBZ1702023Local storm report, Aug 19, 4:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL NEW KENSINGTON 40.57N 79.75W
08/19/2017 M1.00 INCH WESTMORELAND PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1702024Local storm report, Aug 19, 4:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 3 NNW WEST SUNBURY 41.04N 79.91W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES
0336 PM TSTM WND DMG 3 N EAST BUTLER 40.92N 79.85W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES
0359 PM TSTM WND DMG 1 W CADIZ 40.26N 81.02W
08/19/2017 HARRISON OH 911 CALL CENTER
NUMEROUS TREES DOWN
0359 PM TSTM WND DMG 2 NNE CADIZ 40.29N 80.98W
08/19/2017 HARRISON OH 911 CALL CENTER
NUMEROUS TREES DOWN
0409 PM TSTM WND DMG 1 N SARVER 40.74N 79.73W
08/19/2017 BUTLER PA 911 CALL CENTER
SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP
&&
EVENT NUMBER PBZ1702025
EVENT NUMBER PBZ1702026
EVENT NUMBER PBZ1702027
EVENT NUMBER PBZ1702028
EVENT NUMBER PBZ1702029Local storm report, Aug 19, 4:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 3 NE LOWER BURRELL 40.61N 79.67W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
MULTIPLE TREES DOWN
0426 PM TSTM WND DMG NEW KENSINGTON 40.57N 79.75W
08/19/2017 WESTMORELAND PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER PBZ1702030
EVENT NUMBER PBZ1702031The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 50 min |
| Aug 19, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 46 min |
| Aug 19, 3:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| Aug 19, 3:47 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 28 min |
| Aug 19, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Westmoreland | 51 min |
| Aug 19, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 41 min |
| Aug 19, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 43 min |
| Aug 19, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 39 min |
| Aug 19, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 44 min |
| Aug 19, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 28 min |
| Aug 19, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Westmoreland | 53 min |
| Aug 19, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 44 min |
| Aug 19, 5:34 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 24 min |
| Aug 19, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Tuscarawas | 46 min |
| Aug 19, 2:27 PM EDT | Special Weather Statement | PBZ | Coshocton | 33 min |
| Aug 19, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Tuscarawas | 47 min |
| Aug 19, 2:41 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Tuscarawas | 49 min |
| Aug 19, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 50 min |
| Aug 19, 3:23 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum | 52 min |
| Aug 19, 3:32 PM EDT | Special Weather Statement | PBZ | Harrison | 28 min |
| Aug 19, 3:57 PM EDT | Severe Thunderstorm Warning | PBZ | Harrison, Jefferson | 48 min |
| Aug 19, 4:08 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 39 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | PBZ | Noble | 43 min |
| Aug 19, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 45 min |
| Aug 19, 6:03 PM EDT | Special Weather Statement | PBZ | Monongalia | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.